International Journal of Analysis and Applications ISSN 2291-8639 Volume 5, Number 1 (2014), 20-26 http://www.etamaths.com SOME NEW INEQUALITIES OF QI TYPE FOR DEFINITE INTEGRALS BO-YAN XI1 AND FENG QI2,∗ Abstract. In the paper, the authors establish some new integral inequalities, from which some integral inequalities of Qi type may be derived. 1. Introduction In [11] and its preprint [12], an interesting integral inequality below was obtained. Theorem 1.1 ([11, 12]). Let n ∈ N and the n-th order derivative of f be continuous on [a,b] ⊆ R = (−∞,∞), satisfying f(i)(a) ≥ 0 and f(n)(x) ≥ n! for 0 ≤ i ≤ n−1. Then (1.1) ∫ b a fn+2(x) d x ≥ [∫ b a f(x) d x ]n+1 . At the end of [11, 12], the following open problem was posed. Open Problem 1.1 ([11, 12]). Under what conditions does the inequality (1.2) ∫ b a ft(x) d x ≥ [∫ b a f(x) d x ]t−1 hold for some t > 1? Thereafter, the following answer to Open Problem 1.1 was confirmed. Theorem 1.2 ([14, 15]). Let t ≥ 1 and f be a continuous function on [a,b] ⊆ R such that (1.3) ∫ b a f(x) d x ≥ (b−a)t−1. Then the inequality (1.2) is valid. To the best of our knowledge, till now there have been many mathematician- s and articles devoted to generalizing and applying the integral inequality (1.1) and to answering Open Problem 1.1. In these investigations, different and various tools, ideas, methods, and techniques, such as Jensen’s inequality [6], convexity method [4], functional inequalities in abstract spaces [1, 4, 6], probability measures viewpoint [1, 7, 8], Hölder inequality and its reversed variants [10, 19], analytical 2010 Mathematics Subject Classification. 26D15. Key words and phrases. generalization; integral inequality; Qi type integral inequality; convex function; Jensen’s inequality; r-mean convex function; geometrically convex function; logarithmi- cally convex function; open problem. c©2014 Authors retain the copyrights of their papers, and all open access articles are distributed under the terms of the Creative Commons Attribution License. 20 SOME NEW INEQUALITIES OF QI TYPE FOR DEFINITE INTEGRALS 21 methods [15], Cauchy’s mean value theorem [3, 13], and q-integral [2, 9, 20], have been created. Recently, this type of inequalities were generalized in [18] to double integrals. Importantly, the mathematical meanings in probability and statistics was found in [4]. For a much complete list of references appeared in recent years on this topic, please refer to [20]. The aim of this paper is to establish some new integral inequalities, from which some integral inequalities of Qi type may be derived. In other words, the integral inequality (1.1) will be generalized and some more answers to Open Problem 1.1 will be supplied in this paper. 2. Definitions and lemmas Before establishing some new inequalities of Qi type, we state several definitions and lemmas. Let I ⊆ R be an interval and n ∈ N. For f : I → R+ = (0,∞), xk ∈ I for 1 ≤ k ≤ n, and λk ≥ 0 satisfying ∑n i=1 λk = 1, let (2.1) Mn(f(x),λ,r) =   [ n∑ k=1 λkf r(xk) ]1/r , r 6= 0, n∏ k=1 fλk (xk), r = 0. Especially, for xk ∈ I ⊆ R+, let (2.2) Mn(x,λ,r) =   ( n∑ k=1 λkx r k )1/r , r 6= 0, n∏ k=1 x λk k , r = 0. Definition 2.1 ([5, p. 348]). Let I ⊆ R be an interval. A function f : I → R is said to be convex if (2.3) f(λx + (1 −λ)y) ≤ λf(x) + (1 −λ)f(y) for all x,y ∈ I and λ ∈ [0, 1]. If the above inequality is reversed, then f is said to be concave on I. Definition 2.2 ([16, 17]). Let I ⊆ R+ be an interval and r ∈ R. A function f : I → R+ is said to be r-mean convex on I if (2.4) f(M2(x,λ,r)) ≤ M2(f(x),λ,r) for all x1,x2 ∈ I and λ ∈ [0, 1]. If the above inequality is reversed, then we say that the function f is r-mean concave on I. When r = 0, the r-mean convex (r-mean concave, respectively) functions are called geometrically convex (geometrically concave, respectively) functions. Definition 2.3 ([5, p. 349]). Let I ⊆ R be an interval. A function f : I → R+ is said to be logarithmically convex on I if (2.5) f(λx + (1 −λ)y) ≤ [f(x)]λ[f(y)]1−λ for all x,y ∈ I and λ ∈ [0, 1]. If the above inequality is reversed, then the function f is said to be logarithmically concave on I. 22 XI AND QI Lemma 2.1 (Jensen’s Inequality). Let I ⊆ R+ be an interval, r ∈ R, and f : I → R+. Then f is r-mean convex (r-mean concave, respectively) on I if and only if (2.6) f(Mn(x,λ,r)) ≤ Mn(f(x),λ,r) holds for all x = (x1,x2, . . . ,xn) ∈ In and λk ≥ 0 satisfying ∑n k=1 λk = 1. Proof. This may be found in [16, 17]. � The following lemmas are useful for us. Lemma 2.2. For x,y ∈ R+, if either xy ≤ 4, or x ≤ 1, or y ≤ 1, then xy ≤ x + y. Proof. The proof is elementary. � 3. Some new integral inequalities of Qi type Now we are in a position to establish some new integral inequalities of Qi type. Theorem 3.1. Suppose I ⊆ R0 = [0,∞) is an interval, f : [a,b] → I is continuous and not identically zero, g : I → R0 is convex (or concave, respectively), and (3.1) g((b−a)u) Q g(b−a)g(u) for u ∈ I, and (3.2) ∫ b a f(x) d x R g(b−a) b−a . Then we have (3.3) ∫ b a g(f(x)) d x R g (∫ b a f(x) d x ) ∫ b a f(x) d x . Proof. Let (3.4) xk = a + k n (b−a), 1 ≤ k ≤ n. If g(u) is a convex function on I, then it is easy to see that Mn ( f(x), 1 n , 1 ) ∈ I, and, by Jensen’s inequality (2.6) and corresponding conditions, g [∫ b a f(x) d x ] = g ( (b−a) lim n→∞ Mn ( f(x), 1 n , 1 )) ≤ g(b−a) lim n→∞ g ( Mn ( f(x), 1 n , 1 )) ≤ g(b−a) lim n→∞ Mn ( g ( f(x), 1 n , 1 )) = g(b−a) b−a ∫ b a g(f(x)) d x. Therefore, it follows that∫ b a f(x) d x ∫ b a g(f(x)) d x−g [∫ b a f(x) d x ] = ∫ b a g(f(x)) d x [∫ b a f(x) d x− g(b−a) b−a ] ≥ 0. SOME NEW INEQUALITIES OF QI TYPE FOR DEFINITE INTEGRALS 23 Thus, the inequality (3.3) in the direction ≥ is true. If g(u) is a concave function on I, the proof is similar. This completes the proof of Theorem 3.1. � Applying Theorem 3.1 to special cases of g(u) result in the following corollaries, which show that Theorem 3.1 and Theorem 3.2 and 3.3 below are generalizations of the inequality (1.1) and answers of Open Problem 1.1. Corollary 3.1. Let f(x) is a positive continuous function on an interval [a,b] ⊆ R. (1) If t 6∈ [0, 1) and ∫ b a f(x) d x ≥ (b−a)t−1, then the inequality (1.2) is valid; (2) If 0 < t ≤ 1 and ∫ b a f(x) d x ≤ (b − a)t−1, then the inequality (1.2) is reversed. Corollary 3.2. Let f(x) be a positive continuous function on [a,b] ⊆ R. (1) If t 6∈ [0, 1) and f(x) ≥ (b−a)t−2, then the inequality (1.2) is valid; (2) If 0 < t ≤ 1 and f(x) ≤ (b−a)t−2, then the inequality (1.2) is reversed. Corollary 3.3. Suppose f(x) is a positive continuous function on [a,b] ⊆ R. (1) If t ≥ 2 and f(x) ≥ (t− 1)(x−a)t−2, then the inequality (1.2) is valid; (2) If 2 < t ≤ 3 and f′(x) ≥ (b − a)(t − 1)(x − a)t−2 on [a,b], then the inequality (1.2) is also valid; (3) If t > 3 and f′(x) ≥ (t−1)(t−2)(x−a)t−3 on [a,b], then the inequality (1.2) is still valid. Corollary 3.4. Suppose f(x) is a positive continuous function on [a,b] ⊆ R, and suppose that either 0 < f(x) ≤ 4 b−a, or 0 < f(x) ≤ 1, or 0 < b−a ≤ 1. If c > 1 and ∫ b a f(x) d x ≥ cb−a b−a , then ∫ b a cf(x) d x ≥ c ∫ b a f(x) d x∫ b a f(x) d x .(3.5) In particular, ∫ b a ef(x) d x ≥ exp [∫ b a f(x) d x ] ∫ b a f(x) d x .(3.6) Proof. From Lemma 2.2, when x,y > 0 and either xy ≤ 4 or x ≤ 1, it follows that cx+y ≥ cxy. By choosing g(u) = cu in Theorem 3.1, Corollary 3.4 follows. � Theorem 3.2. Suppose I ⊆ R+ is an interval, f : [a,b] → I is a continuous function and not identically zero, and g : I → R+. (1) For r 6= 0, if g(u) is r-mean convex (or r-mean concave, respectively) on I, and (3.7) g ( (b−a)1/ru ) Q g ( (b−a)1/r ) g(u) for u ∈ I, and (3.8) ∫ b a f(x) d x R g ( (b−a)1/r ) (b−a)1/r , 24 XI AND QI then [∫ b a gr(f(x)) d x ]1/r R g ((∫ b a fr(x) d x )1/r) ∫ b a f(x) d x .(3.9) (2) If g(u) is a geometrically convex (or geometrically concave, respectively) on I, satisfying (3.10) g ( e(b−a)u ) Q g ( eb−a ) g(eu), u ∈ I and (3.11) ∫ b a f(x) d x R g ( eb−a ) , then exp ( 1 b−a ∫ b a ln g(f(x)) d x ) R g ( exp (∫ b a ln f(x) d x )) ∫ b a f(x) d x .(3.12) Proof. Let g(u) be a r-mean convex function on I and adopt the notations in (3.4). Utilizing Mn ( f(x), 1 n , 1 ) ∈ I and Jensen’s inequality (2.6) leads to g ([∫ b a fr(x) d x ]1/r) = g ( (b−a)1/r lim n→∞ Mn ( f(x), 1 n ,r )) ≤ g ( (b−a)1/r ) lim n→∞ g ( Mn ( f(x), 1 n ,r )) ≤ g ( (b−a)1/r ) lim n→∞ Mn ( g(f(x)), 1 n ,r ) = g ( (b−a)1/r ) (b−a)1/r [∫ b a gr(f(x)) d x ]1/r , hence, the inequality (3.9) is true. Let g(u) be a geometrically convex function on I. Making use of Jensen’s in- equality (2.6) results in g ( exp (∫ b a ln f(x) d x )) = g ( exp ( (b−a) lim n→∞ Mn ( ln f(x), 1 n , 1 ))) ≤ g ( eb−a ) lim n→∞ g ( Mn ( f(x), 1 n , 0 )) ≤ g ( eb−a ) lim n→∞ Mn ( g(f(x)), 1 n , 0 ) = g ( eb−a ) exp ( 1 b−a ∫ b a ln g(f(x)) d x ) , therefore, the inequality (3.12) is true. The rest can be proved similarly. The proof of Theorem 3.2 is complete. � Theorem 3.3. Suppose I ⊆ R+ is an interval, f : [a,b] → I is a continuous function and not identically zero, and g : I → R+ is a logarithmically convex (or logarithmically concave, respectively) function, satisfying (3.13) g((b−a)u) Q g(b−a)g(u), u ∈ I SOME NEW INEQUALITIES OF QI TYPE FOR DEFINITE INTEGRALS 25 and (3.14) ∫ b a f(x) d x R g(b−a). Then we have (3.15) exp ( 1 b−a ∫ b a ln g(f(x)) d x ) R g (∫ b a f(x) d x ) ∫ b a f(x) d x . Proof. When g(u) is a logarithmically convex function on I, Jensen’s inequali- ty (2.6) gives g (∫ b a f(x) d x ) = g ( (b−a) lim n→∞ Mn ( f(x), 1 n , 1 )) ≤ g(b−a) lim n→∞ g ( Mn ( f(x), 1 n , 1 )) ≤ g(b−a) lim n→∞ Mn ( g(f(x)), 1 n , 0) ) = g ( eb−a ) exp ( lim n→∞ Mn ( ln g(f(x)), 1 n , 1 )) = g ( eb−a ) exp ( 1 b−a ∫ b a ln g(f(x)) d x ) , as a result, the inequality (3.15) is true. The rest can be proved similarly. The proof of Theorem 3.3 is complete. � Acknowledgements The author was partially supported by the NNSF under Grant No. 11361038 of China and by the Foundation of the Research Program of Science and Technology at Universities of Inner Mongolia Autonomous Region under Grant No. NJZY13159, China. References [1] M. Akkouchi, On an integral inequality of Feng Qi, Divulg. Mat. 13 (2005), no. 1, 11–19. [2] K. Brahim, N. Bettaibi, and M. Sellemi, On some Feng Qi type q-integral inequal- ities, J. Inequal. Pure Appl. Math. 9 (2008), no. 2, Art. 43; Available online at http://www.emis.de/journals/JIPAM/article975.html. [3] Y. Chen and J. Kimball, Note on an open problem of Feng Qi, J. In- equal. Pure Appl. Math. 7 (2006), no. 1, Art. 4; Available online at http://www.emis.de/journals/JIPAM/article621.html. [4] V. Csiszár and T. F. Móri, The convexity method of proving moment-type in- equalities, Statist. Probab. Lett. 66 (2004), no. 3, 303–313; Available online at http://dx.doi.org/10.1016/j.spl.2003.11.007. [5] J.-C. Kuang, Applied Inequalities, 3rd edition, Shandong Science and Technology Press, Ji’nan City, China, 2004. (Chinese) [6] S. Mazouzi and F. Qi, On an open problem regarding an integral inequality, J. Inequal. Pure Appl. Math. 4 (2003), no. 2, Art. 31; Available online at http://www.emis.de/journals/JIPAM/article269.html. [7] Y. Miao, Further development of Qi-type integral inequality, J. In- equal. Pure Appl. Math. 7 (2006), no. 4, Art. 144; Available online at http://www.emis.de/journals/JIPAM/article763.html. 26 XI AND QI [8] Y. Miao and J.-F. Liu, Discrete results of Qi-type inequality, Bull. Korean Math. Soc. 46 (2009), no. 1, 125–134; Available online at http://dx.doi.org/10.4134/BKMS.2009.46.1.125. [9] Y. Miao and F. Qi, Several q-integral inequalities, J. Math. Inequal. 3 (2009), no. 1, 115–121; Available online at http://dx.doi.org/10.7153/jmi-03-11. [10] T. K. Pogány, On an open problem of F. Qi, J. Inequal. Pure Appl. Math. 3 (2002), no. 4, Art. 54; Available online at http://www.emis.de/journals/JIPAM/article206.html. [11] F. Qi, Several integral inequalities, J. Inequal. Pure Appl. Math. 1 (2000), no. 2, Art. 19; Available online at http://www.emis.de/journals/JIPAM/article113.html. [12] F. Qi, Several integral inequalities, RGMIA Res. Rep. Coll. 2 (1999), no. 7, Art. 9, 1039–1042; Available online at http://rgmia.org/v2n7.php. [13] F. Qi, A.-J. Li, W.-Z. Zhao, D.-W. Niu, and J.-Cao, Extensions of several integral in- equalities, J. Inequal. Pure Appl. Math. 7 (2006), no. 3, Art. 107; Available online at http://www.emis.de/journals/JIPAM/article706.html. [14] F. Qi and K.-W. Yu, Note on an integral inequality, J. Math. Anal. Approx. Theory 2 (2007), no. 1, 96–98. [15] N. Towghi, Notes on integral inequalities, RGMIA Res. Rep. Coll. 4 (2001), no. 2, Art. 12, 277–278; Available online at http://rgmia.org/v4n2.php. [16] S.-H. Wu, rP -convex function and Jensen’s type inequality, Math. Pract. Theory 35 (2005), no. 3, 220–228. (Chinese) [17] B.-Y. Xi and T.-Y. Bao, On some properties of r-mean convex function, Math. Pract. Theory 38 (2008), no. 12, 113–119. (Chinese) [18] B.-Y. Xi and F. Qi, Some inequalities of Qi type for double integrals, J. Egyptian Math. Soc. (2014), in press; Available online at http://dx.doi.org/10.1016/j.joems.2013.11.002. [19] L. Yin, Q.-M. Luo, and F. Qi, Several integral inequalities on time scales, J. Math. Inequal. 6 (2012), no. 3, 419–429; Available online at http://dx.doi.org/10.7153/jmi-06-39. [20] L. Yin and F. Qi, Some integral inequalities on time scales, Results Math. 64 (2013), no. 3, 371–381; Available online at http://dx.doi.org/10.1007/s00025-013-0320-z. 1College of Mathematics, Inner Mongolia University for Nationalities, Tongliao City, Inner Mongolia Autonomous Region, 028043, China 2Department of Mathematics, School of Science, Tianjin Polytechnic University, Tianjin City, 300387, China ∗Corresponding author